Holistica

Why rapid medication withdrawal can be dangerous

Can medications be stopped abruptly? What is the risk of stopping antidepressants “overnight” and why rapid medication withdrawal can be dangerous. An educational article in the spirit of integrative psychiatry about safer tapering of psychiatric medications.

Why rapid medication withdrawal can be dangerous

Why the topic of rapid medication withdrawal is so sensitive

Questions like “can you stop medications suddenly?” appear very often. They are usually driven by good intentions: a desire to “breathe without meds”, a need for control over one's life, sometimes fear of long‑term pharmacotherapy.

The problem begins when the decision is made impulsively – after a better week, after a conversation with a friend, after reading opinions online – without a plan and without preparing the body. It is precisely in such situations that rapid medication withdrawal can prove the most burdensome and paradoxically increase fear of treatment in the future.

What happens when we suddenly stop psychiatric medications

Psychiatric medications – particularly antidepressants – act including by affecting the serotonergic, noradrenergic and other regulatory systems in the brain. The body adjusts to their presence and neurochemical balance is set to a “new reference point.”

When antidepressants are stopped abruptly or other medications:

  • the drug concentration in the body falls in a short time,

  • the nervous system has no space for gradual adaptation,

  • withdrawal symptoms (physical and emotional) may occur, even if the treatment was previously well tolerated.

This is not classical addiction, but rather the effect of suddenly displacing the system from a “set” equilibrium state.

Symptoms that may appear after rapid medication withdrawal

The risk of stopping antidepressants “overnight” includes a wide spectrum of possible complaints. For some people they will be mild, for others very severe. They may include including:

  • dizziness, balance disturbances, a sensation of “rocking”,

  • “brain zaps”, unpleasant sensory sensations in the head or body,

  • flu‑like symptoms: chills, sweating, muscle aches, a feeling of weakness,

  • increased anxiety, irritability, tearfulness, mood swings, difficulties concentrating,

  • sleep disturbances – problems falling asleep, frequent awakenings, vivid dreams,

  • a sense of “unreality”, derealization, uncertainty about one's mental state.

In itself this can be very burdensome. Additionally, many patients interpret such an experience as “relapse of the illness” or “proof that I cannot cope without medications,” which in the future may hinder discussions about possible treatment changes.

Rapid withdrawal and the risk of relapse

Besides withdrawal symptoms, too abrupt discontinuation of treatment may be associated with a higher risk of relapse of the condition that was the original reason for starting medications. This depends including on:

  • the number of previous episodes (e.g. depression, anxiety disorders),

  • the duration of treatment after improvement,

  • current burdens – chronic stress, lack of support, comorbid somatic illnesses.

Some studies and recommendations emphasize that too rapid discontinuation of antidepressants in people at high risk of relapse can result in symptom return shortly after reduction, especially if other forms of support (psychotherapy, lifestyle changes, nervous system regulation) were not provided in parallel.

Why safe tapering is usually a process, not a day‑to‑day decision

Safe tapering of psychiatric medications is more like descending from a height by stairs than jumping off the last step. From a clinical and integrative psychiatry perspective this means:

  • gradual dose reductions (so‑called tapering), adapted to the type of medication, duration of treatment and individual sensitivity,

  • monitoring symptoms after each change – both somatic and emotional,

  • readiness to stop at a given dose if the body signals it needs more time,

  • real support in areas of sleep, stress, workload and relationships.

This approach does not eliminate the risk of difficulties completely, but reduces the likelihood of a sudden crisis after withdrawal and allows earlier detection of worrying signals.

How integrative psychiatry views the tapering process

Integrative psychiatry assumes that medications are one of the tools supporting recovery but not the only one. In the context of withdrawal it is important not only to ask “how many milligrams?” but also:

  • what state the nervous system is in (sleep, arousal, ability to rest),

  • what the lifestyle looks like (physical activity, nutrition, stress exposure),

  • whether psychotherapy or other forms of psychological support are being conducted in parallel,

  • whether the person has access to self‑regulation strategies (breathing techniques, body work, mindful breaks during the day).

In this approach safe tapering does not mean quickly achieving the goal of being “medication‑free at all costs,” but planning changes in a way that realistically lowers the risk of relapse and overload of the body.

When it is especially important to avoid sudden medication withdrawal

There are situations in which rapid medication withdrawal is particularly risky and generally discouraged in the literature and clinical guidelines. These include including:

  • recent severe episodes of depression, anxiety disorders or other mental disorders,

  • a history of multiple relapses in short intervals,

  • past episodes with suicidal thoughts or attempts,

  • currently high stress burden and lack of life stability (e.g. work or family crisis),

  • situations where pharmacological treatment has only recently had an effect and there has not yet been a period of consolidated stabilization.

In such circumstances abrupt discontinuation of antidepressants or other medications may lead to a clear deterioration of mental state in a short time.

Summary

The question “can you stop medications suddenly?” is understandable, but in most cases the answer – from a safety perspective – leans toward caution. Rapid medication withdrawal can be associated with the risk of withdrawal syndrome, functional difficulties and an increased likelihood of symptom relapse, especially in people with a burdensome history.

In integrative psychiatry it is key to view withdrawal as a process that includes both gradual dose changes and parallel work on sleep, lifestyle, nervous system regulation and psychological support.

The information presented in this article is general and educational. It does not constitute medical advice or an individual diagnostic or therapeutic recommendation. Decisions about starting, continuing, reducing or stopping medications – including antidepressants and other psychiatric drugs – should always be made after consultation with a physician, taking into account the full clinical picture and the individual's life situation.

Selected sources

  • Royal College of Psychiatrists. Stopping antidepressants. 2020.​

  • NICE. Quality statement 4: Stopping antidepressants. Depression in adults. 2011.​

  • Lewis G. et al. Long term antidepressant use, discontinuation and relapse. New England Journal of Medicine – study overview.​

  • Discontinuation symptoms in users of selective serotonin reuptake inhibitors. European Archives of Psychiatry and Clinical Neuroscience. 2025.​

  • Antidepressants ‘should be reduced in stages’ to avoid withdrawal symptoms. Review of Horowitz et al. 2023.

  • Goodfellow Unit. Safe tapering of antidepressants – RELEASE tapering plans. 2025.​

  • Integrative Psych. How lifestyle medicine supports mental health – integrative psychiatry in practice. 2026.

Knowledge

You may also be interested in